Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 44, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 16, 1997, 2:49 PM EDT for Lackawanna County, Luzerne County, Wyoming County, Pennsylvania. It was in force for 71 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 1997, 2:49 PM EDT (18:49 UTC)
- Expired
- Aug 16, 1997, 4:00 PM EDT
- In force
- 71 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Lackawanna County, PA, Luzerne County, PA, Wyoming County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 3:30 PM EDT | Thunderstorm Wind | Mehoopany, PA | Fast moving severe thunderstorms ripped across the county from west to east. Widespread wind damage, mostly uprooted trees and isolated siding damage to some homes, occurred in a band from Mehoopany eastward across Tunkhannock to the Factoryville area. |
| Aug 16, 3:35 PM EDT | Thunderstorm Wind | Harveys Lake, PA | The tail end of a line of severe thunderstorms produced widespread wind damage across northern and central portions of the county. Several large trees were uprooted in Harvey's Lake and more trees and utility poles came down in the Glen Lyon, Nanticoke, and J |
| Aug 16, 3:45 PM EDT | Thunderstorm Wind 50 | Moosic, PA | The same group of severe thunderstorms that caused wind damage in Luzerne county moved through the southern half of Lackawanna county. A wind gust to 58 mph was recorded by a spotter in Moosic township and many trees and power lines were knocked down in East |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:00 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1366 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:03 PM EDT, 46 minutes earlier.
Area forecast discussion, Aug 16, 2:03 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 203 PM EDT SAT AUG 16 1997 WSR-88D PROBLEMS CONTINUE WITH THREAT OF CONVECTION IN OUR CWA. APPRECIATE HELP FROM SURROUNDING OFFICES. DIALED INTO BUF 88D COMP REF WHICH SHOWS BULK OF CONVECTION MOVING TO SE WHICH WILL SKIRT SOUTH OF MUCH OF OUR CWA. WE MAY HAVE TO WORRY ABOUT OUR SOUTHERN NE PA COUNTIES BEFORE EVENT IS OVER. WILL KEEP 40 POP FOR -SHRA/-TSRA TONIGHT ALONG WITH PATCHY FOG WITH MOIST UNSTABLE AIR COVERING CWA. WILL GO 60 POP FOR TSRA ON SUN AS SFC CF APPROACHES AND MOVES THRU CWA WITH BGM FROPA AROUND 18Z. BY 00Z MON THE CF HAS MOVED SOUTH OF CWA AND EXTENDS ACROSS NRTHN NJ..CNTL PA..CNTRL OH INTO IN. WILL STILL KEEP 60 POP FOR -SHRA ON SUN NIGHT BECAUSE NGM SHOWS CF TAKING ON ANNA FRONT CHARACTERISTCS WITH NE SFC WINDS BEHIND THE CF AND 90 PERCENT 1000-500 MB RH ACROSS CWA BY 12Z MON. AT 12Z MON BGM POP IS 56..ELM POP IS 59 AND AVP POP IS 79. ON MON SKIES CLEAR OUT AS HIGH PRESSURE BUILDS FURTHER SOUTH. HAVE WORDED FCST AS BECMNG MOSTLY SUNNY FOR MON. FWC TEMPS LOOK REASONABLE. .BGM...NONE. KUHL
In the hours before
Special weather statement, Aug 16, 11:04 AM EDT, 3 hours 45 minutes before
NYZ056-024-044-023-022-055-025-017-018-016-015-PAZ038-044-047-039- 040-043-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1104 AM EDT SAT AUG 16 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 500 PM EDT SATURDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHEMUNG NY... CORTLAND NY... SCHUYLER NY... STEUBEN NY... TIOGA NY... TOMPKINS NY... S. CAYUGA NY... ONONDAGA NY... SENECA NY... YATES NY... BRADFORD PA... LACKAWANNA PA... LUZERNE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM EDT. KUHL/BURGERT
Special weather statement, Aug 16, 11:06 AM EDT, 3 hours 43 minutes before
NYZ056-024-044-023-022-055-025-017-018-016-015-PAZ038-044-047-039- 040-043-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1104 AM EDT SAT AUG 16 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 500 PM EDT SATURDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHEMUNG NY... CORTLAND NY... SCHUYLER NY... STEUBEN NY... TIOGA NY... TOMPKINS NY... S. CAYUGA NY... ONONDAGA NY... SENECA NY... YATES NY... BRADFORD PA... LACKAWANNA PA... LUZERNE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDfOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM EDT. KUHL/BURGERT
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:14 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 61 min |
| Aug 15, 8:43 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne | 62 min |
| Aug 16, 2:13 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 62 min |
| Aug 16, 2:49 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 71 min |
| Aug 16, 3:52 PM EDT | Severe Thunderstorm Warning | BGM | Pike, Wayne | 68 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.